Washington, 2019

Heavy Snow in Washington, March 11 to 12, 2019

March 11 to 12, 2019 · NWS OTX · 21 events in 3 counties and zones

During the evening of March 11th and lasting through the afternoon of March 12th a moist slow moving cold front passed through eastern Washington. The northeast mountains and the northern Columbia Basin received heavy snow accumulations from this storm system while locations farther south in the Columbia Basin and west in the Okanogan area generally received 2 to 4 inches with locally higher…

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the evening of March 11th and lasting through the afternoon of March 12th a moist slow moving cold front passed through eastern Washington. The northeast mountains and the northern Columbia Basin received heavy snow accumulations from this storm system while locations farther south in the Columbia Basin and west in the Okanogan area generally received 2 to 4 inches with locally higher amounts. The eastern slopes of the Cascades and the far western Columbia Basin benefited from downslope drying as the front passed through with only minor accumulations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 11, 3:55 PM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Mar 11, 3:55 PM PST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
455 PM PDT Mon Mar 11 2019

.SYNOPSIS...
Snow will return to the Inland Northwest tonight and Tuesday.
Moderate to heavy accumulations will have the potential to impact
the morning commute on Tuesday. Heaviest snow accumulations will
be in northeast Washington and the Northern Panhandle. Dry weather
and warmer temperatures are likely Thursday into the weekend.

&&

.DISCUSSION...

...Winter’s last stand for the valleys of eastern Washington and
north Idaho tonight into Tuesday!?...

Tonight and Tuesday...A deep upper level trough and associated
cold front over the Gulf of Alaska will push into the Inland
Northwest during this period bringing the latest round of winter
weather to much of the region. Satellite is showing a deep plume
of sub-tropical moisture extending northeast from 35n/150w and
into the NW corner of Washington ahead of a cold front. This plume
will gradually overtake the region later tonight through Tuesday.
Unlike most sub-tropical moisture plumes in Mid-March which
produce moderate rainfall, this one will be cold enough to produce
widespread snowfall over much of the eastern third of Washington
and the northern half of the Idaho Panhandle. The precipitation
has already developed over Vancouver Island and NW Washington and
will be pushing into the north Cascades later this evening. Models
have been fairly consistent in spreading this widespread
precipitation into the remainder of central Washington by midnight
and into extreme eastern Washington and north Idaho in the early
morning hours. Most of what falls will occur as snow, but that is
not the case everywhere as a warm wedge of air aloft will push
into the southern Columbia Basin at the beginning of the event.
But more on that issue later. So onto the specifics

* Snow...As we mentioned previously most of what falls over the
  region will occur as snow. QPF totals ranging from 0.30-0.60
  inches look like a good bet over the NE quarter of Washington
  and the northern Panhandle. If we were still in the bitter cold
  air mass of the past several weeks we’d be dealing with a huge
  amount of snow, but this air mass will be warmer than what
  we’ve seen and most liquid to snow ratios will be in the 11 to
  14:1 range at the onset shrinking to 10:1 or less as we get into
  the late morning and afternoon hours on Tuesday. All that being
  said we are looking at widespread snowfall amounts of 3 to 6
  inches from the eastern half of the Columbia Basin, Okanogan
  Highlands, NE Washington mountains, northern half of the Idaho
  Panhandle, and the Spokane CdA area. This will likely have a big
  impact on the morning commute as we should have a 1-3 inches on
  the ground by the time most folks are hitting the road. The snow
  will then continue through the late morning and into the early
  afternoon hours. Our confidence if fairly good for the northern
  portions of Washington and the northern third of the Idaho
  Panhandle. However farther south along the Highway 2/I-90
  corridor its not quite as high as temperatures will get
  uncomfortably close to freezing or a little warmer especially
  after mid-morning. Given this is March, any insolation could
  make further accumulations hard to accomplish. Hopefully most of
  what falls will do so before this time. Farther west, most of
  the precipitation will fall before mid-morning so snow chances
  are much better. Across the western Columbia Basin, Waterville
  Plateau, and Okanogan Valley we should see snowfall ranging from
  1-3 inches. Lighter amounts are expected in the lee of the
  Cascades due to predominant southwesterly mid-level flow. By
  afternoon most of the precipitation will be winding down over
  Washington with frontal moisture still delivering widespread
  snow into the afternoon in Idaho. The precipitation will turn
  showery in the afternoon as the upper level trough and cold pool
  shift east of the Cascades. The atmosphere looks quite unstable
  behind the cold front and some models are even showing some
  negative lifted index values. Graupel showers certainly look
  plausible for the afternoon and into the early evening.
  Widespread winter products will be issued to deal with the
  impending snow. Based on the time of year, and the warmer
  temperatures expected after this period this could be the last
  round of widespread winter weather products for the valleys.

* Freezing rain...This is the low confidence portion of the
  forecast.Most model solutions are showing an elevated melting
  layer poking into southern portions of the Columbia Basin, but
  how far north it goes is questionable. The latest NAM has it
  even poking briefly as far north as Highway 2 through early
  morning with sub-freezing temps near the ground. However this is
  quite a bit warmer than previous model runs and we will stick
  more with the short range ensemble forecast which keeps the main
  threat over southern Grant and southern Adams counties. We
  suspect whatever falls will be less than a tenth of an inch and
  should melt by mid-morning as surface temperatures and more
  importantly road temperatures catch up or surpass those aloft.

Tuesday night...Residual showers will likely continue into the
evening over north Idaho but otherwise look for drying weather
across the region with some patchy fog forming overnight,
especially over the valleys of northeast Washington and north
Idaho. fx

Wednesday and Wednesday night: High pressure builds across the
region as a shortwave ridge advances east across the PAC
Northwest. Maintaining minor pops for showers over the Northern
Idaho Panhandle as an embedded short wave pushes southeast in the
northwest upper flow ahead of the ridge. The resulting snow
showers will be confined to higher elevations where there is
sufficient orographic lift and moisture but will taper off by
early evening.

Thursday into Monday evening: Drier air will accompany the high
pressure building over the region with some gradual warming into
the weekend. Although there will be some relief, temps will still
be below normal with valley and lowland morning fog continuing
into the weekend. Temps will, however, rise into the low to mid
40s across Spokane and Coeur D'Alene with the L-C valley and Camas
Prairie seeing daytime temps reaching into the low 50s. But with
daytime melting and evening lows dropping into the 20s, re-
freezing of liquid precipitation may create icy and slippery
surfaces. Showers should develop over the northern Cascades Sunday
from another system moving into the Pac Northwest. The bulk of
the moisture and precip should remain west of the Cascades with
what remains shadowed out by the time it moves east over the
Western Plains. /aky

&&

.AVIATION...
00Z TAFS: IFR/MVFR cigs continue at MWH and EAT. Show some
improving conditions aft 03Z, but confidence is not high.
Confidence is high that snow with IFR conditions will develop
between 05z-07z for MWH, EAT and then into GEG-SFF-COE sometime
after 09z. There will also be a very small chance of brief
freezing rain near MWH, but confidence was too low to put in
forecast as better chances will be south of the airport. For PUW
and LWS it looks like the snow will develop after 12z. Snowfall
amounts look fairly hefty at GEG-SFF-COE and PUW with all sites
seeing anywhere from 3-6 inches by the time all is said and done
Tue afternoon. This should be a wet snow. Aft 22Z brief -SHSN
will be possible given the instability behind the front at GEG-
SFF-COE-PUW. Winds will increase aft 19-21Z with gusts up to 20kt
possible, and some local 25kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        27  35  20  37  20  39 /  90 100  20   0   0   0
Coeur d'Alene  28  35  25  36  21  39 /  60 100  50  10   0   0
Pullman        27  36  23  36  18  39 /  40  90  30   0   0   0
Lewiston       30  41  31  41  25  43 /  20  90  20   0   0   0
Colville       27  39  19  48  18  45 / 100 100  10   0   0  10
Sandpoint      29  35  29  38  23  39 /  80 100  70  10   0   0
Kellogg        27  36  27  36  21  39 /  30  90  80  20   0   0
Moses Lake     26  41  22  43  21  41 /  90  80   0   0   0   0
Wenatchee      26  39  25  41  23  37 /  80  40   0   0   0   0
Omak           27  38  24  42  24  38 /  80  60   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 1 AM to 2 PM PDT Tuesday for Coeur
     d'Alene Area.

     Winter Storm Warning from 1 AM to 5 PM PDT Tuesday for Central
     Panhandle Mountains-Northern Panhandle.

     Winter Weather Advisory from 1 AM to 2 PM PDT Tuesday for Idaho
     Palouse.

WA...Winter Storm Warning from 1 AM to 2 PM PDT Tuesday for Northeast
     Mountains-Spokane Area.

     Winter Storm Warning from midnight tonight to 11 AM PDT Tuesday
     for Okanogan Highlands-Upper Columbia Basin.

     Winter Weather Advisory from 1 AM to 2 PM PDT Tuesday for
     Washington Palouse.

     Winter Weather Advisory from 11 PM this evening to 11 AM PDT
     Tuesday for Moses Lake Area-Okanogan Valley-Waterville
     Plateau.

&&
Hazardous weather outlook, Mar 11, 3:56 AM PST, 17 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
456 AM PDT Mon Mar 11 2019

IDZ026-027-WAZ031-032-034-041-043-044-121400-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Moses Lake Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
456 AM PDT Mon Mar 11 2019

This Hazardous Weather Outlook is for portions of North Central
Idaho...Central Washington...East Central Washington...North
Central Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will develop late tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Light snow will fall over the area on Tuesday, creating slick
conditions for the Tuesday morning commute.

IDZ001>004-WAZ033-035>038-121400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-
456 AM PDT Mon Mar 11 2019

This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will develop over the area late tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Heavy snow will fall over the area on Tuesday, creating slick
conditions for the Tuesday morning commute.

WAZ042-121400-
East Slopes Northern Cascades-
456 AM PDT Mon Mar 11 2019

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will develop over the area tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Expect hazardous travel over Stevens Pass through Tuesday
morning. Snow will become light away from the crest including
valley locations such as Plain, Leavenworth and the Methow Valley.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
March 11, 9:00 PM PST to March 12, 5:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The COOP observer at Boundary Dam recorded 6.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 11, 9:00 PM PST to March 12, 5:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The COOP observer at Chewelah recorded 5.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 11, 9:00 PM PST to March 12, 5:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The COOP observer at Northport recorded 5.5 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 11, 9:00 PM PST to March 12, 5:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The 49 North ski resort reported 15.0 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
March 11, 9:00 PM PST to March 12, 5:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The COOP observer at Colville recorded 7.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 11, 9:00 PM PST to March 12, 5:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer at Metaline Falls recorded 6.0 inches of new snow accumulation.

Heavy Snow, Northeast Mountains

When
March 11, 9:00 PM PST to March 12, 5:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Evans recorded 5.5 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
March 11, 9:00 PM PST to March 12, 5:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public at Elk reported 5.0 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
March 11, 9:00 PM PST to March 12, 5:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public in Clayton reported 4.0 inches of new snow accumulation from this storm.

Heavy Snow, Northeast Mountains

When
March 11, 9:00 PM PST to March 12, 5:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public near Deer Park reported 4.0 inches of new snow accumulation from this storm.

Heavy Snow, Upper Columbia Basin

When
March 11, 10:00 PM PST to March 12, 8:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The COOP Observer at Odessa recorded 4.0 inches of new snow accumulation.

Heavy Snow, Upper Columbia Basin

When
March 11, 10:00 PM PST to March 12, 8:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

The COOP Observer at Wilbur recorded 6.0 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
March 11, 10:00 PM PST to March 12, 5:00 PM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer 6 miles south of Spokane recorded 7.2 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
March 11, 10:00 PM PST to March 12, 5:00 PM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer 5.5 miles south of Spokane recorded 4.0 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
March 11, 10:00 PM PST to March 12, 5:00 PM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer 6 miles north of Spokane recorded 4.2 inches of new snow accumulation.

Heavy Snow, Upper Columbia Basin

When
March 11, 10:00 PM PST to March 12, 8:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Public
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

A member of the public in Coulee City reported 4.0 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
March 11, 10:00 PM PST to March 12, 5:00 PM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A spotter in northwest Spokane reported 4.2 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
March 11, 10:00 PM PST to March 12, 5:00 PM PST
Where
Spokane Area forecast zone
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A member of the public in Colbert reported 4.0 inches of new snow accumulation.

Heavy Snow, Spokane Area

When
March 11, 10:00 PM PST to March 12, 5:00 PM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A spotter in Spokane's South Hill neighborhood reported 4.7 inches of new snow accumulation.

Heavy Snow, Upper Columbia Basin

When
March 11, 10:00 PM PST to March 12, 8:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
CoCoRaHS
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

An Observer at Almira recorded 4.0 inches of new snow accumulation.

Heavy Snow, Upper Columbia Basin

When
March 11, 10:00 PM PST to March 12, 8:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
CoCoRaHS
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

An Observer 11 miles south of Creston recorded 4.5 inches of new snow accumulation.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810701, 810714, 810717, 810727, 810728, 810729, 810732, 810736, 810740, 810742, 810702, 810703, 810704, 810705, 810707, 810741, 810743, 810744, 810745, 810747, 810748.